Browse

You are looking at 1 - 3 of 3 items

Open access

Usman Javaid, Vikram Lal, Catherine Napier, Alison Burbridge and Richard Quinton

Hypogonadal men may experience intense vasomotor symptoms, and vasomotor sweating can occasionally be associated with profound fluid losses. We describe a 37-year-old male, who exhibited persistent hypovolaemic hypernatraemia that was challenging to treat despite a continuous high fluid input (>4–5 L/day). He was noted to have drenching sweats and normochromic anaemia. He had recent traumatic head injury, which resulted in neurocognitive dysfunction, so pituitary function tests were done which showed primary hypogonadism. After exclusion of all other possible causes of excess sweating, hypernatraemia and anaemia, a trial of testosterone therapy was instituted. Sweating dramatically ceased within hours of his first testosterone injection, hydration status normalised within days and anaemia and neurocognitive function progressively improved with continued testosterone replacement. This case demonstrates how, in a susceptible individual, hypovolaemic hypernatraemia can arise from insensible cutaneous fluid loss through eccrine sweating, mediated by vasomotor symptoms of untreated hypogonadism. Although this scenario has not been described in the literature, we felt it needed to be shared with the wider medical community because of how the diagnosis and treatment utterly transformed this patient’s functional status and outcome.

Learning points:

  • Hypogonadal men may experience intense vasomotor symptoms and vasomotor sweating can occasionally be associated with profound fluid losses.

  • Whether or not there is also hyperosmolar hypernatraemia, clinicians should always consider the possibility of underlying hypogonadism in men with normocytic anaemia and excessive sweating.

  • Androgen (testosterone) replacement in hypogonadal men can have a dramatic effect on vasomotor sweating and hot flushes.

Open access

M Horsey, P Hogan and T Oliver

Summary

A 71-year-old woman with severe right lower leg pain, edema and erythema was presented to the Emergency Department and was found to have an extensive deep vein thrombosis (DVT) confirmed by ultrasound. She underwent an extensive evaluation due to her prior history of malignancy and new hypercoagulable state, but no evidence of recurrent disease was detected. Further investigation revealed pernicious anemia (PA), confirmed by the presence of a macrocytic anemia (MCV=115.8fL/red cell, Hgb=9.0g/dL), decreased serum B12 levels (56pg/mL), with resultant increased methylmalonic acid (5303nmol/L) and hyperhomocysteinemia (131μmol/L), the presumed etiology of the DVT. The patient also suffered from autoimmune thyroid disease (AITD), and both antithyroglobulin and anti-intrinsic factor antibodies were detected. She responded briskly to anticoagulation with heparin and coumadin and treatment of PA with intramuscular vitamin B12 injections. Our case suggests that a DVT secondary to hyperhomocystenemia may represent the first sign of polyglandular autoimmune syndrome III-B (PAS III-B), defined as the coexistent autoimmune conditions AITD and PA. It is important to recognize this clinical entity, as patients may not only require acute treatment with vitamin B12 supplementation and prolonged anticoagulation, as in this patient, but may also harbor other autoimmune diseases.

Learning points

  • A DVT can be the first physical manifestation of a polyglandular autoimmune syndrome.

  • Hyperhomocysteinemia secondary to pernicious anemia should be considered as an etiology of an unprovoked DVT in a euthyroid patient with autoimmune thyroid disease.

  • Patients with DVT secondary to hyperhomocysteinemia should undergo screening for the presence of co-existent autoimmune diseases in addition to treatment with B12 supplementation and anticoagulation to prevent recurrent thromboembolism.

Open access

Mohd Shazli Draman, Aoife Brennan, Michael Cullen and John Nolan

Summary

Bilateral lower limb paraesthesia is a common diabetic neuropathy presentation in any busy diabetic clinics. We present a case of a 28-year-old man with a long history of type 1 diabetes mellitus presented with bilateral paraesthesia of both feet and unsteady gait. The patient was able to feel a 10 g monofilament. The presence of brisk reflexes and upgoing plantars in this patient were pointers that further evaluation was warranted. Further investigations revealed diagnosis of subacute combined degeneration of spinal cord. The patient had rapid symptomatic improvement with i.m. vitamin B12 injection. The high volume of patients attending the outpatients with diabetes and paraesthesia can blind us to other possible diagnoses. This article emphasizes that peripheral neuropathy in a diabetic may be due to aetiologies other than diabetes.

Learning points

  • Pernicious anaemia is known to be more common in patients with type 1 diabetes.

  • Cobalamin deficiency is reversible if detected early enough and treated by B12 replacement.

  • By contrast, diabetic neuropathy is generally a progressive complication of diabetes.

  • Peripheral neuropathy in a diabetic may be due to aetiologies other than diabetes.